Indian Journal of Ophthalmology

PHOTO ESSAY
Year
: 2020  |  Volume : 68  |  Issue : 11  |  Page : 2512--2514

Concurrent ophthalmic artery occlusion and optic nerve infarction after cosmetic facial filler


Hyun-Hae Cho1, Dae Joong Ma2, Min Seong Kim3, In Hwan Cho3,  
1 Department of Radiology, Ewha Womans University Mokdong Hospital, Seoul, Republic of Korea
2 Department of Ophthalmology, Jeju National University College of Medicine, Jeju-si, Jeju-do, Republic of Korea
3 Department of Ophthalmology, Soonchunhyang University Hospital Cheonan, Cheonan-si, Chungcheongnam-do, Republic of Korea

Correspondence Address:
Prof. In Hwan Cho
Department of Ophthalmology, Soonchunhyang University Cheonan Hospital, Cheonan, 23-20 Bongmeong.dong Dongnam-gu, Cheonan, 330-930
Republic of Korea

Abstract




How to cite this article:
Cho HH, Ma DJ, Kim MS, Cho IH. Concurrent ophthalmic artery occlusion and optic nerve infarction after cosmetic facial filler.Indian J Ophthalmol 2020;68:2512-2514


How to cite this URL:
Cho HH, Ma DJ, Kim MS, Cho IH. Concurrent ophthalmic artery occlusion and optic nerve infarction after cosmetic facial filler. Indian J Ophthalmol [serial online] 2020 [cited 2021 Apr 11 ];68:2512-2514
Available from: https://www.ijo.in/text.asp?2020/68/11/2512/299070


Full Text



A 51-year-old healthy woman who received facial hyaluronic acid filler injections in the glabellar region presented with no light perception (NLP) in her left eye the following week. The patient noted immediate loss of vision after several injections. At initial presentation, she had skin necrosis on the bridge of her nose and forehead. The intraocular pressure was 17 mmHg and a positive relative afferent pupillary defect was observed, with an otherwise unremarkable anterior segment. Fundoscopic examination revealed whitening of the retina, pale edematous disc, marked attenuation, and boxcarring of the retinal vessels, without a cherry-red spot. These findings were consistent with ophthalmic artery occlusion [Figure 1]a. Optical coherence tomography (OCT) showed profound loss of inner and outer retinal layers [Figure 1]b.{Figure 1}

Diffusion-weighted magnetic resonance imaging (MRI, b value = 1000), at initial presentation, showed an asymmetric high signal intensity along the left optic nerve (arrow), suggesting reduced diffusivity [Figure 2]a. Therefore, optic nerve infarction was suspected. An axial view of a T2-FLAIR MRI sequence showed multifocal cerebral infarctions (circled) [Figure 2]b. Upon MR angiography, the left ophthalmic artery was not delineable immediately after branching from the internal carotid artery. The left supraorbital artery and supratrochlear artery, which are normally delineable, were not visible (dashed arrow) [Figure 2]c. Hyaluronidase was not administered because it would have been ineffective a week after loss of vision.{Figure 2}

At the 6-month follow-up, she still had NLP and fundoscopic examination revealed widespread atrophy and fibrosis of the retinal pigment epithelium and overlying retina and gliosis over the disc and ghost vessels [Figure 1]c. OCT indicated atrophic changes in all retinal layers [Figure 1]d.

 Discussion



The glabellar region is particularly susceptible to filler injection injury because small vessels, branching from the supratrochlear and supraorbital arteries, are located superficially and their collateral circulation is limited. Complications such as ophthalmic artery occlusion, cerebral infarction, and optic nerve infarction have been reported after facial filler injection in the glabellar region.[1],[2],[3] To mitigate the risk of these complications, slow, superficial aspiration with a small needle before injection has been suggested.[4]

We present a rare case with concurrent ophthalmic artery occlusion, cerebral infarction, and optic nerve infarction. During the assessment of a patient with complications associated with facial filler injection, physicians should consider these findings and MRI as an evaluation tool.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

This work was supported by the National Research Foundation of Korea (NRF) grant funded by the Korea government (MSIT) (No. 2019R1G1A1098872). This work was partially supported by the Soonchunhyang University Research Fund.

Conflicts of interest

There are no conflicts of interest.

References

1Park SW, Woo SJ, Park KH, Huh JW, Jung C, Kwon OK. Iatrogenic retinal artery occlusion caused by cosmetic facial filler injections. Am J Ophthalmol 2012;154:653-62.
2Oh DJ, Jiang Y, Mieler WF. Ophthalmic artery occlusion and subsequent retinal fibrosis from a calcium hydroxylapatite filler injection. J Vitreoretin Dis 2019;3:190-3.
3Shi H, Liang LL, Cui ZH. Ophthalmic artery occlusion after cosmetic facial filler injections. JAMA Ophthalmol 2018;136:e180764.
4Lazzeri D, Agostini T, Figus M, Nardi M, Pantaloni M, Lazzeri S. Blindness following cosmetic injections of the face. Plast Reconstr Surg 2012;129:995-1012.